Heavy Rain, Perry
- When
- June 9, 6:00 AM EST to June 10, 6:00 AM EST
- Where
- Perry County, 0.77 mi SE of Buckhorn
- Reported by
- COOP Observer
- Coordinates
- 37.342, -83.471
The USACE observing site measured 1.60 inches of rainfall in a 24-hour period.
With a stationary boundary parked just north of the state, and deep S to SW flow, much of the state was seeing ample amounts of warm air and moisture being advected in. Afternoon storms developed each day, each capable of producing torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
With a stationary boundary parked just north of the state, and deep S to SW flow, much of the state was seeing ample amounts of warm air and moisture being advected in. Afternoon storms developed each day, each capable of producing torrential rainfall. While the impacts were somewhat isolated on the 9th and 10th (Wednesday and Thursday), more scattered to widespread convection was forecast for Friday the 11th, leading to a Flash Flood Watch being issued through the day. Multiple flash flood reports were received this day, with the hardest hit area being Beattyville and Lee County, where considerable flash flooding was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 9, 5:09 AM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 609 AM EDT Wed Jun 9 2021 .SHORT TERM...(This afternoon through Thursday evening) Issued at 609 AM EDT WED JUN 9 2021 A cluster of showers and a couple of embedded thunderstorms is working across central KY/Bluegrass Region into the northwest portions of the CWA near and north of I 64. This activity should continue to lift north/northeast toward the OH River and diminish/ decrease over the next couple hours as the sun comes up, similarly to activity early yesterday morning. Otherwise, at the upper levels, a slow moving low will progress eastward from the MS Valley into the Ohio Valley. This low should move only slowly through Thursday. As the upper low moves into the Lower OH Valley, it will lead to an increase in cumulus and scattered to numerous coverage of convection by midday to the early afternoon for most of the CWA as convective temperatures are reached, due to the moist airmass across the OH Valley. The greatest chances lie across the western half of the CWA where instability is best here with MUCAPE in the 1000-1500 J/kg range. Cloud cover will be quite prolific which could hamper coverage of afternoon convection convection to an extent. With that said, PW values are 2 standard deviations above the norm, around the 90th percentile climatologically. Heavy rainfall could be possible at times as storm motions will be on the slow side, leading to localized flooding and high water levels. Some of the CAM members suggest the potential for training storms, which would also aid in the flooding potential if it were to materialize. Thursday will feature similar conditions with PW values near if not above 2 inches across the CWA during the afternoon and evening hours. With the center of the upper low nearer to the area, steering flow may be a bit weaker compare to today. CAMs also suggest slightly better instability during peak heating of the day, which could again lead to localized flooding and high water levels. Convection both today and Thursday should wane with the onset of nightfall, due to the nocturnal cooling and associated increasing stability of the BL. The heavy rain and flood threat for today has been highlighted in the HWO along with the potential for gusty winds from any stronger highly water loaded convection. Falling heights and additional cloud cover will lead to cooler afternoon highs today compared to Tuesday. Have lowered temperatures a couple of degrees from the blended guidance, given the agreement among operational guidance and extent of cloud cover expected through the day. Nonetheless, highs will top out in the upper 70s to low 80s both days, which is average for this time of the year. Lows into Thursday morning will range from the mid to upper 60s with some river valley locations picking up patchy fog prior to dawn. .LONG TERM...(After midnight Thursday night through Tuesday) Issued at 602 AM EDT WED JUN 9 2021 A strong upper level low will be in place across the Ohio Valley through the day Friday, slowly shifting eastward and becoming an open wave during this time. This wave will straddle the Central Appalachians and Mid-Atlantic States (continuing to impact eastern KY) through much of the weekend, as it deepens and stretches down along the coast. Meanwhile, a strong upper level low will drop southward into the SE Canada by Monday afternoon, with heights quickly lowering across much of the eastern Conus. Unlike yesterday, the ECMWF and GFS are now in great agreement about this deepening upper level low pressure system and digging trough now, as it continues to impact the region through the rest of the forecast period, which brings much more confidence to the forecast. At the surface, a low will also be in place across the Ohio Valley, with a frontal system draped across the Great Lakes Region to our north. This will put KY in the warm sector, advecting vast amounts of moist warm air from the Gulf of Mexico, with the area of low pressure providing ample lift. Widespread rainfall is expected Thursday evening, dropping off somewhat during the overnight with the loss of diurnal heating/instability. It should quickly ramp back up Friday, with storms remaining low centroid and showing high PWATs, likely resulting in some continued instances of heavy rainfall. The only saving grace is that the surface low will begin to pull SE of the state during the day, which could help to pull the best QPF away from the CWA. WPC downgrades eastern KY this day as a result, but is still keeping the entire CWA in a marginal risk for excessive rainfall. A brief area of high pressure will then take hold for Saturday and the first part of Sunday. However, with lingering moisture in the area, and upslope flow, isolated to scattered convection can't be ruled out, mainly in the far SE portion of the state. These showers/thunderstorms will dissipate heading into the overnight again with the loss of daytime heat and lift. For Sunday afternoon, a low passing to our north will allow a cold front to quickly drop southeastward and into the Commonwealth. While this should be weak, it could result in another round of scattered showers and thunderstorms through Sunday evening. The GFS has a secondary front moving through Monday afternoon and night, with another round of showers and thunderstorms. However, the ECMWF is not on board with this solution, and therefore the NBM averaged the majority of these pops out, leaving only slight to low end chance pops in the far eastern portion of the state. Given uncertainty, did not deviate from the NBM at this time. Strong high pressure then takes hold from the NW by Tuesday, finishing out the forecast period. As for temperatures, Friday will be mild, given the ongoing clouds and precipitation. Highs will range from the upper 70s to the low 80s. Temperatures then warm back into the mid and upper 80s for Saturday through Monday. If this strong upper level trough holds true, Canadian air will likely begin filtering into the CWA for Tuesday and Wednesday. Highs will be in the upper 70s and low 80s. Lows will generally be in the mid and upper 60s, lowering to the upper 50s by Tuesday night with the cooler air advecting in. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) ISSUED AT 222 AM EDT WED JUN 9 2021 VFR conditions will start the period off before valley fog develops in more of the eastern TAF sites near 07z. This could lower visibility at SJS and SYM, and to a degree LOZ and JKL, to MVFR conditions prior to dawn. During the day on Wednesday, convection will initiate across most areas, bringing MVFR or lower conditions at times. Winds will average around 5 kts or less generally out of the south and southwest through Wednesday morning, before peaking in the 5 to 8 kt range during the afternoon. Higher gusts will be possible in thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BB/JP LONG TERM...JMW AVIATION...BB/JP
Hazardous Weather Outlook National Weather Service Jackson KY 527 AM EDT Wed Jun 9 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101230- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 527 AM EDT Wed Jun 9 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are anticipated, especially during the afternoon and evening. Any storms are capable of producing strong wind gusts as well as torrential downpours, which may result instances of high water and/or flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms with torrential downpours and gusty winds are possible from Thursday through Friday evening as well. If heavy rain materializes, high water and/or flooding could result. Thunderstorms are also possible from Saturday through Monday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of high water, flooding, or wind damage. JP/JMW
The Jackson,KY radar (KJKL), 31 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
18 flash flood, 9 heavy rain, 2 debris flow. Local standard time, as filed.
The USACE observing site measured 1.60 inches of rainfall in a 24-hour period.
The cooperative observer in Oneida measured 1.93 inches of rainfall in a 24-hour period.
The cooperative observer in Cressy measured 1.77 inches of rainfall in a 24-hour period.
The mesonet station in Rowan County measured 1.58 inches of rainfall in a 24-hour period.
The mesonet station on Big Black Mountain measured 1.64 inches of rainfall in a 24-hour period.
The London-Corbin Airport measured 2.64 inches of rainfall in a 24-hour period.
A member of the public measured 2.30 inches of rainfall in a 24-hour period just S of the London-Corbin Airport.
The Clay County dispatch reported a brief road closure, between 5 and 6pm, on KY-472 along Bray Creek due to water flowing over the road.
Site KY-RC-2 (Broadhead 7.3 SSW) measured 2.87 inches of rainfall in a 24-hour period.
The cooperative observer in Barbourville measured 2.00 inches of rainfall in a 24-hour period.
A landslide was reported on KY-11 heading towards Booneville.
East Main Street is flooding.
KY-11 near the Three Forks Historical Center is experiencing ongoing flooding.
Search and rescue was deployed in Beatyville to get people to safety due to ongoing flooding.
Several landslides occurred along KY-52 between Beattyville and the Breathitt County line (heading towards Jackson). Water was also reported across the road in a location.
Water was reported as being over the road on KY-52 between mile markers 2 and 3 in western Lee County.
Flat Mary Road in the community of Mary and Cave Branch Road near the community of Bethany were said to be impassable due to flooding.
Sugar Camp Road was impassable due to water flowing over it.
Dispatch reported that a road east of Booneville was impassable due to water flowing over it.
Williamsburg Fire Department reported a temporary closure of Penny Lane and inundation of the Kentucky Splash Waterpark and Campground due to flash flooding. The Campground was evacuated due to rising water.
A portion of N 6th Street was washed away by flood waters.
Laurel County Dispatch reported a water rescue along Tom Cat Trail east of London.
Laurel County Dispatch reported a water rescue and road closure due to flash flooding along Sally's Branch Road near London.
Laurel County Dispatch reported a water rescue due to flash flooding along Payne Trail near London.
Laurel County Dispatch reported a water rescue along Lick Fork Road southeast of London.
The Laurel County dispatch reported a water rescue along Highway 578 in the 800 block.
Redbird road was reported as impassible due to water flowing over it.
Alsile Road, west of Williamsburg, was reported impassable due to water flowing over it.
A house was inundated by flash flood waters along KY-478 near the Jellico Creek/Cumberland River junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955808, 955800, 955805, 955820, 955821, 955822, 955823, 957848, 956420, 956421, 956431, 956433, 956434, 957850, 956432, 956430, 956422, 956418, 957856, 956417, 956419, 956413, 956415, 956416, 956414, 956412, 956375, 956376, 956378.